Hail, Knox
- When
- May 15, 7:09 PM CST
- Where
- Knox County, 1 mi N of Benjamin
- Measured
- 0.88 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.500, -99.017
8 hail, 8 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 1:43 PM CST, 5 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 243 PM CDT THU MAY 15 2003 LATEST SURFACE ANALYSIS SHOWS A STALLED FRONTAL BOUNDARY OVER SOUTHERN KANSAS THAT EXTENDS TO NEAR THE DEVELOPING SURFACE LOW OVER SOUTHEAST COLORADO. DRYLINE HAS BECOME SLIGHTLY BETTER ESTABLISHED OVER EASTERN NEW MEXICO AND YET ANOTHER DIFFUSE FRONTAL BOUNDARY OR SURFACE TROUGH REMAINS DRAPED OVER NORTHERN TEXAS. LATEST SATELLITE IMAGERY AND RADAR TRENDS ALONG WITH SURFACE ANALYSIS SUGGESTS THAT THE MOST LIKELY AREA FOR CONVECTIVE INITIATION THAT WILL EVENTUALLY AFFECT THE WESTERN HALF OF THE AREA WILL BE NEAR AND SLIGHTLY EAST OF THE ABOVE MENTIONED SURFACE LOW OVER THE NEXT SEVERAL HOURS. STRONG ASCENT IS EXPECTED TO OVERSPREAD THE TEXAS PANHANDLE AND POINTS NORTHWARD BY LATE AFTERNOON AND EARLY EVENING AS THE LEFT EXIT REGION OF THE UPPER JET REPOSITIONS ITSELF OVER THE AREA. IN RESPONSE TO THE UPPER LEVEL FLOW...THE LOW LEVEL JET WILL DEVELOP AND STRENGTHEN WITH THE LEADING EDGE OF THE JET AXIS TOWARD SOUTHEAST COLORADO AND WESTERN KANSAS. BELIEVE THAT CONVECTION THAT FORMS IN THESE AREAS WILL ATTEMPT TO PROPAGATE SOUTHEASTWARD INTO THE NORTHERN HALF OF THE AREA. OTHER TSRA COULD FORM WITHIN THE LOW LEVEL JET AXIS WHICH SHOULD DEVELOP OVER THE WESTERN HALF OF THE AREA BETWEEN 00-06Z. GIVEN THE MAGNITUDE OF VERTICAL WIND SHEAR AND SUFFICIENT INSTABILITY...ANY OF THESE STORMS COULD BECOME SEVERE. ANOTHER SCENARIO THAT COULD IMPACT THE AREA OVERNIGHT IS THUNDERSTORMS DEVELOPING ALONG THE DRYLINE. GIVEN THE TIMING AND MAGNITUDE OF ASCENT PROGGED BY THE ETA...MOST OF THIS ACTIVITY IS EXPECTED TO DEVELOP DURING THE EVENING ALONG THE DRYLINE WITH A SOLID LINE OF CONVECTION POSSIBLE. THIS CONVECTION MAY SURGE OUT AHEAD OF THE DRYLINE AND INTO THE SOUTHWEST ONE THIRD OF THE AREA BEFORE MIDNIGHT. GIVEN THE POSSIBLE HODOGRAPHS DEPICTED BY THE ETA...THIS REGION MAY BE INFLUENCED BY THE MOST SIGNIFICANT SEVERE WEATHER TO AFFECT THE AREA OVERNIGHT. SURFACE LOW AND ASSOCIATED DRYLINE ARE EXPECTED TO MOVE SLOWLY EASTWARD THROUGH THE AREA FRIDAY WITH ADDITIONAL SEVERE WEATHER POSSIBLE OVER THE EASTERN HALF. AS THE LOW BEGINS TO SHIFT EAST OF THE AREA...THE MODELS ARE INDICATING A LARGE SHIELD OF LOW STRATUS POSSIBLY REMAINING OVER THE AREA FRIDAY NIGHT AND EARLY SATURDAY BEFORE SUBSIDENCE INCREASES OVER THE AREA. LOW POPS ARE STILL WARRANTED OVER THE EASTERN HALF OF THE AREA FRIDAY NIGHT AND EVEN EARLY SATURDAY DUE TO UNCERTAINTY THAT THE LOW WILL ACTUALLY BE EAST OF THE AREA BY THIS TIME. A BRIEF PERIOD OF LOW LEVEL MOISTURE RETURN SHOULD DEVELOP AHEAD OF THE NEXT COLD FRONT WHICH THE MEDIUM RANGE MODELS SUGGEST WILL MOVE THROUGH THE AREA MONDAY. DRY WEATHER IS EXPECTED TUESDAY AND WEDNESDAY BEFORE LOW POPS RETURN BY NEXT THURSDAY AS THE DRYLINE RE-ESTABLISHES ITSELF TO THE WEST. OKC 68 76 60 74 / 90 70 20 0 HBR 68 75 57 74 / 80 60 0 0 SPS 69 81 62 75 / 70 50 0 0 GAG 64 64 52 72 / 90 60 30 0 PNC 67 71 58 74 / 90 80 50 20 DUA 70 85 69 78 / 80 70 30 20 .OUN... OK...NONE. TX...NONE. JAMES
OKZ004>048-050>052-TXZ083>090-161200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU MAY 15 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THERE IS A
MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PORTIONS OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST AND
PARTS OF CENTRAL OKLAHOMA.
LOCATION...THE HIGH RISK IS GENERALLY WEST OF A LINE FROM ARNETT TO
CLINTON TO FREDERICK OKLAHOMA TO SEYMOUR TEXAS. THE MODERATE RISK
AREA IS EAST OF THE HIGH RISK AND SOUTHWEST OF A LINE FROM MEDFORD
TO HOLDENVILLE OKLAHOMA. THE MODERATE RISK INCLUDES THE OKLAHOMA
CITY METRO AREA... AND THE REMAINDER OF WESTERN NORTH TEXAS
INCLUDING WICHITA FALLS. THE SLIGHT RISK INCLUDES THE REMAINDER OF
CENTRAL AND NORTH CENTRAL OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM EARLY
THIS EVENING THROUGH FRIDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR WEATHER FORECASTS AND PLAN FOR
SEVERE WEATHER OPERATIONS FROM LATE THIS AFTERNOON THROUGH EARLY
FRIDAY MORNING.
DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WAS MOVING FROM ARIZONA INTO
NORTHWEST NEW MEXICO EARLY THURSDAY AFTERNOON. AT THE SURFACE... A
DRYLINE IS ACROSS EASTERN NEW MEXICO AND A WARM FRONT EXTENDS FROM
NORTHEAST TEXAS TO NEAR THE DALLAS METROPLEX AND WEST INTO WEST
TEXAS. THE UPPER STORM SYSTEM WILL MOVE EAST THROUGH NORTHERN NEW
MEXICO AND INTO THE TEXAS PANHANDLE OVERNIGHT. AS THE UPPER LEVEL
STORM SYSTEM APPROACHES THE AREA... LOW PRESSURE AT THE SURFACE WILL
DEEPEN ACROSS THE TEXAS PANHANDLE AND SOUTHEASTERLY WINDS WILL HELP
MOVE MOIST AND UNSTABLE AIR TOWARD THE DRYLINE. THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG THE DRYLINE IN THE
TEXAS AND OKLAHOMA PANHANDLES AND WEST TEXAS. THE THUNDERSTORMS WILL
THEN MOVE OR DEVELOP INTO WESTERN SECTIONS OF OKLAHOMA AND NORTH
TEXAS... MOST LIKELY BEGINNING THIS EVENING.
THE AIRMASS WILL BE HIGHLY UNSTABLE AND LOW LEVEL WIND SHEAR WILL BE
EXTREME ACROSS THE AREA THIS EVENING AND OVERNIGHT. THIS WILL ALLOW
A FAVORABLE ENVIRONMENT FOR SUPERCELL THUNDERSTORMS AND TORNADOES...
ESPECIALLY IN THE HIGH AND MODERATE RISK AREAS. VERY LARGE HAIL AND
DAMAGING WINDS CAN ALSO BE EXPECTED.
THE SEVERE WEATHER THREAT IS EXPECTED TO CONTINUE WELL INTO THE
NIGHT AS THE STRONG SYSTEM MOVES EASTWARD ACROSS THE AREA. THE
FAVORABLE WIND SHEAR WILL CONTINUE TO SUPPORT SUPERCELL
THUNDERSTORMS THROUGH THE OVERNIGHT HOURS ALONG WITH THE THREAT OF
TORNADOES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THE SEVERE THUNDERSTORMS THREAT WILL CONTINUE FRIDAY WITH THE MAIN
FOCUS SHIFTING TO THE EASTERN HALF OF OKLAHOMA AS THE UPPER LEVEL
LOW CONTINUES EASTWARD ACROSS THE SOUTHERN PLAINS. AFTER A BRIEF
RESPITE SATURDAY AND SUNDAY...THUNDERSTORM WILL AGAIN BE POSSIBLE
MONDAY AND TUESDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT THU MAY 15 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0809 PM 1 N BENJAMIN TX .88 INCH HAIL
05/15/03 KNOX REPORTED BY MEDIA
JPTXZ087-160045- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 729 PM CDT THU MAY 15 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY. A SEVERE THUNDERSTORM WAS LOCATED NEAR ASPERMONT IN STONEWALL COUNTY MOVING NORTHEAST AT 45 MPH. PEOPLE IN KNOX COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
TXZ084-085-088-160115- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 803 PM CDT THU MAY 15 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR...FOARD AND WILBARGER COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED BETWEEN BENJAMIN AND KNOX CITY IN KNOX COUNTY...MOVING NORTHEAST AT 55 MPH. PEOPLE IN BAYLOR...FOARD AND WILBARGER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
The Altus AFB radar (KFDR), 96 km away, was scanning. The volume nearest the first event began at 01:07 UTC.
8 hail, 8 thunderstorm wind. Local standard time, as filed.
A barn was reported damaged.
A shed was blown into an adjacent field, along with many large tree limbs downed.
A tractor shed was blown over.
Many tree limbs were downed at Lake Arrowhead State Park.
Several tree limbs were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359722, 5359723, 5359724, 5359725, 5360822, 5359726, 5361432, 5361433, 5360761, 5360762, 5360763, 5360817, 5360818, 5360819, 5360820, 5360821.